Font Size

Methylphenidate and priapism

Date: 9 June 2016

Following reports at the Netherlands Pharmacovigilance Centre Lareb, priapism is a possible side effect of methylphenidate.

Priapism is an erection without sexual stimulation, which can last for hours (mostly defined as lasting for at least four hours). There are several causes of priapism such as sickle cell disease or metastatic cancer.
Priapism is a medical emergency that requires urgent medical attention, to avoid long-term sequelae like erectile dysfunction.

Priapism may occur as side effect to various drugs. Lareb received two reports of children with priapism with strong suspicion of a causal relationship with methylphenidate. Methylphenidate is used for ADHD (attention deficit hyperactivity disorder). The American Product information of methylphenidate contains a warning for priapism and methylphenidate.

More information can be found here.

Subscribe to our newsletter